Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Do you feel as if meds have damaged you?

Scott in the UKSScott in the UK Posts: 136
edited 06/11/2012 - 8:47 AM in Lower Back Pain
I've been off work since February 2009 and at worst my pain meds were up to 200mgs of MST Morphine(slow release 12 hour dose) aswell as anti inflammatories and 6 or 7 other prescribed drugs at once.
I've noticed during the last 6 or 7 months I've been having stomach issues with cramps in the morning and bloated feelings.Some of these symptoms were down to the fact that one of the side effects is constipation which is understandable.
However following my surgery in March 2010 I managed to get off all meds and return to work for a brief time but my stomach issues still remained.
My G.P (doctor) here in the U.K tried various treatments and tests to rule out IBS(Irritable Bowel Syndrome) and the last straw was to refer me to a Gastric specialist at my local hospital.
After a consultation with him I have to now prepare myself for one of my worse nightmares,a Barium enema which I'm having in the morning.

So in essence,has anyone else had any stomach problems after long or short term medication usage?



  • They definitely mess with my stomach, but I'm not off of them yet. I have a side effect called delayed gastric emptying which has really done a number on me. I am very limited now in what I eat.

    But you know, I hate to admit this, but we are all aging. I don't know about the meds, but I'm pretty sure the years are ruining me ;)

    Oh, unless you mean NSAIDs. Did you take a lot of those? I think those did some permanent damage to my stomach lining, and now I have chronic gastritis as well.
  • all the time. I have been taking 1000 mg a day of Naproxen off and on for years and I try to get off it every chance I get because I worry about having ulcers. So far nothing. BUT what I have really noticed lately is memory issues which I am attributing to being on neurontin and pain meds. I feel and probably sound like an idiot half the time.

  • I've been taking NSAIDS for years but I've been prescribed OMEPRAZOLE to protect my stomach so jopefully I've been taking them long enough to protect me.
  • the anti inflammatory will have wrecked your stomach i found they made mine a mess and started my ulcerative colitis up again ..so i stopped them and thing went back to normal .the only thing i have found is with the narcotics ..constipation ..but that's cured with movicol..its tastes like ship but mixed with warm water and orange cordial it make it taste OK
  • When I was on the nsaids, they really bloated me up. I feel that they also made me more susceptible to colds and just plain bugs, as I was having issues all the time.

    Eventually, the ones that I was on, were taken off the shelf and I never replaced them with anything. Agreement with my Dr to only have me on a minimum of things, to keep the side effects to a minimum.

    For myself, before I was on the narcotics, I was always running. Since, I an regular as a clock. And only have constipation, when I am taking too much, for the pain that day. I find that I just take enough to cut the bottom off the mountain and I live in peace with the little hills that remain.

    I have found that for about a year though, my body has been bloating, and this I blame on the last round of neuropathic pain meds. Their main side effect was weight and bloating, so I guess that is the answer, for myself.

    I trust you find an answer.
  • After reading your post I've realised that I've been struggling with the same side effect.
    I know I've put on a couple of stone in weight but I put that down to inactivity cos of my injury.

    Whilst trying to get to the bottom of my stomach problems I had to have a barium enema the other day and besides the obvious discomfort due to an object going into 'the dark side' they pump blasts of air up you and get you to move into various positions whilst taking x rays and after the procedure the amount of gas I released was beyond the norm.
    I felt less bloated then normal after that. It was then I realised that actually I always feel bloated.

    I'm now waiting for the results which should take about 2 weeks.
  • Is not barium, one of those things that just brings a smile to your face.

    I really loved hearing that voice, "Just hold for a few seconds more!"

    And the 2 days they flushed me out. Oh boy!
This discussion has been closed.
Sign In or Register to comment.